Latest posts by Guest Post (see all)
- Applying the International Classification of Functioning, Disability and Health to guide home health care services planning and delivery in Thailand. - May 10, 2017
- Herbal and dietary supplements related to diarrhea and acute kidney injury: a case report. - March 14, 2017
- The anatomical study of the major signal points of the court-type Thai traditional massage on legs and their effects on blood flow and skin temperature. - March 14, 2017
Herbal and dietary supplements related to diarrhea and acute kidney injury: a case report.
J Complement Integr Med. 2017 Mar 01;14(1):
Authors: Wanitsriphinyo S, Tangkiatkumjai M
Background There is very little evidence relating to the association of herbal medicine with diarrhea and the development of acute kidney injury (AKI). This study reports a case of diarrhea-induced AKI, possibly related to an individual ingesting copious amounts of homemade mixed fruit and herb puree. Case presentation A 45-year-old Thai man with diabetes had diarrhea for 2 days, as a result of taking high amounts of a puree made up of eight mixed fruits and herbs over a 3-day period. He developed dehydration and stage 2 AKI, with a doubling of his serum creatinine. He had been receiving enalapril, as a prescribed medication, over one year. After he stopped taking both the puree and enalapril, and received fluid replacement therapy, within a week his serum creatinine had gradually decreased. The combination of puree, enalapril and AKI may also have induced hyperkalemia in this patient. Furthermore, the patient developed hyperphosphatemia due to his worsening kidney function, exacerbated by regularly taking some dietary supplements containing high levels of phosphate. His serum levels of potassium and phosphate returned to normal within a week, once the patient stopped both the puree and all dietary supplements, and had begun receiving treatment for hyperkalemia. Results The mixed fruit and herb puree taken by this man may have led to his diarrhea due to its effect; particularly if the patient was taking a high concentration of such a drink. Both the puree and enalapril are likely to attenuate the progression of kidney function. The causal relationship between the puree and AKI was probable (5 scores) assessed by the modified Naranjo algorithm. This is the first case report, as far as the authors are aware, relating the drinking of a mixed fruit and herbal puree to diarrhea and AKI in a patient with diabetes. Conclusions This case can alert health care providers to the possibility that herbal medicine could induce diarrhea and develop acute kidney injury.
PMID: 28282296 [PubMed – in process]